Iowa, 2014

Damaging Wind in Iowa, September 19, 2014

September 19, 2014 · NWS DMX · 1 event in 1 county or zone

A cold front moved southeast into Iowa during the evening of the 19th. 7 inches ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved southeast into Iowa during the evening of the 19th. A low level jet of 40 to 45 kts transported moisture into Iowa ahead of the front with surface dewpoints reaching the mid 60s and precipitable water values increasing to 1.7 inches ahead of the front. The freezing level was quite high for mid September at around 14,500 feet. Many of the storms produced hail, but size was limited in spite of the available CAPE in the -10 to -30 C layer of the atmosphere being around 500 J/kg. The atmosphere was quite unstable with 2000 J/kg of CAPE present. The downdraft CAPE was in the 500 to 800 J/kg range. The atmosphere was fairly strongly sheared with 40 to 50 kts of effective shear available. The LCL was around 1000 meters. A line of thunderstorms formed ahead of the front over northwest Iowa. Much of the severe weather associated with them occurred to the northwest of the Des Moines CWA. One area of the line became stronger and exhibited a beta bow element. This produced high winds in the Ruthven area of Palo Alto County. The winds toppled several 24 inch diameter trees and toppled several power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 8:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 19, 8:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT FRI SEP 19 2014

.UPDATE...
ISSUED AT 954 PM CDT FRI SEP 19 2014

HAVE SENT OUT AN UPDATE TO REFINE POPS SOME WITH AN AREA OF
THUNDERSTORMS DEVELOPING ALONG THE FRONTAL BOUNDARY. MAIN CHANGES
WERE TO ADJUST THE LINE ORIENTATION AND INCREASE POPS FOR LATE
THIS EVENING INTO THE EARLY MORNING HOURS WITH SOME LIKELY POPS
ACROSS THE WEST CENTRAL/NORTH NOW THAT CONVECTIVE INITIATION HAS
OCCURRED.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 351 PM CDT FRI SEP 19 2014

STRONG MIXING WILL PERSIST THROUGH THE LATE AFTERNOON
HOURS BEFORE DECOUPLING BY AROUND 23Z TO 00Z TONIGHT. PRESSURE
GRADIENT SHOULD REMAIN STRONG ENOUGH TO KEEPS SUSTAINED WINDS AOA 12
KNOTS BEFORE THE WEAK COLD FRONT PUSHES ACROSS THE FORECAST AREA
LATE THIS EVENING INTO THE OVERNIGHT HOURS. VERY LIMITED MOISTURE
AND FORCING WITH THE COLD FRONT...BUT LATEST HRRR/HOPWRF BRING THE
BEST PRECIP CHANCES FROM 03Z TO 09Z SATURDAY. HAVE HIGHEST POPS
GOING DURING THIS TIME FRAME. LOW CONFIDENCE WITH THE SEVERE WEATHER
POTENTIAL BUT CANNOT COMPLETELY RULE AN ISOLATED PULSE SEVERE STORM
WITH SOME ELEVATED INSTABILITY AVAILABLE.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 351 PM CDT FRI SEP 19 2014

THUNDERSTORMS TRYING TO HANG ON FOR SATURDAY AFTERNOON PRIMARILY
SOUTH AND EAST OF THE DES MOINES METRO AREA THROUGH THE IOWA
MISSOURI BORDER. COLD FROPA MAIN TRIGGER FOR ANY STORM DEVELOPMENT.
PROBLEM IS THAT THE COLD FRONT IS LOOKING FAIRLY WEAK AND NOT A LOT
OF FRONTOGENETICAL FORCING INDICATED DURING THE DAYTIME. MODELS
SHOWING BULLSEYE OF CAPE OF 2000 J/KG OVER SOUTHERN IOWA WITH AROUND
30-40KTS OF 0-6KM BULK SHEAR. MODELS ALSO SHOWING THIS AS A
. LOOKING AT SOUNDING PROFILES...ANY THUNDERSTORMS WOULD LIKELY BE
ELEVATED. THOUGH PWATS ARE +1 TO +2 STD DEV FOR EARLY
SATURDAY...SOUNDING PROFILE LOOKING VERY UNSATURATED. ALOFT...THE
RIGHT EXIT REGION OF THE JET STREAK WILL BE RIGHT BEHIND THIS
FRONT SO THIS WILL NOT SUPPORT LIFT. IN ALL...EXPECTING STORMS
SOUTH...BUT SEVERE THREAT WILL BE MINIMAL AT BEST.

MODELS COMING INTO GOOD AGREEMENT WITH SHOWING A SIZABLE RIDGE
COMING OFF THE ROCKIES THROUGH THE DAKOTAS SUNDAY INTO MONDAY. THIS
WILL KEEP THE DMX CWA IN CAA THROUGH MONDAY MORNING. STRONG
SUBSIDENCE WITH THIS RIDGE SHOULD CLEAR SKIES OUT FOR SUNDAY AND
MONDAY MORNINGS. 850MB TEMPS APPEAR TO BE IN THE +8C TO +10C RANGE
FOR THE MORNING HOURS. WHICH SHOULD BE SUPPORTIVE OF LOWS IN THE MID
40S TO LOW 50S. RIDGE TO PROPAGATE THROUGH IOWA MONDAY
AFTERNOON...PLACING THE CWA IN SOUTHERLY FLOW LATE MONDAY INTO
TUESDAY. THIS WILL ALLOW FOR SOME SLIGHT WAA FOR TUE AND WED...ALONG
WITH A RETURN OF POPS.

WEDNESDAY INTO THURSDAY...MODELS SHOWING A DECENT SLUG OF MOISTURE
TRANSPORT BEING ADVECTED INTO IOWA DURING THE MORNING BY 25-30KT
WINDS AT 850MB. GFS TRYING TO PUSH A VORT MAX THROUGH DURING THIS
TIME FRAME. GFS ALSO SHOWING DECENT MID TO UPPER LEVEL Q-VECTOR
CONVERGENCE TO HELP GENERATE LIFT. AT 1 TO 1.25 INCHES...PWAT
VALUES RETURN TO 0 TO +1 STD DEV ABOVE NORMAL. ENOUGH SUPPORT TO
KEEP SOUNDING PROFILE SATURATED ALOFT. PUTTING IT ALL
TOGETHER...WILL BUY INTO POPS FOR WED AM INTO THE PM. QUESTION IS
HOW LONG TO SUSTAIN THEM AS THE PROGRESSION OF THIS PATTERN
BECOMES MURKY FROM THURSDAY INTO THE WEEKEND.

00Z MODELS HINTED AT AN OMEGA BLOCK SETTING UP ACROSS THE CONUS.
EURO AND GFS 500MB ANALYSIS BOTH HAD PATTERN TRYING TO ORGANIZE AND
ARE PLACING IOWA ON THE WESTERN EDGE OF THE HIGH...WHICH IS WHERE
THE DEFORMATION ZONE IS TYPICALLY LOCATED. IF THIS SETUP BECOMES
MORE ORGANIZED...COULD BE A PROLONGED PERIOD OF SCATTERED PRECIP
INTO AND THROUGHOUT THE WEEKEND. THE 12Z RUNS RETROGRADED THIS
SHORTWAVE/TROUGH AND DISSOLVED IT BY THE WEEKEND...WHICH SEEMS
SUSPECT. HOPEFULLY TOMORROW/S MODEL RUNS WILL BE ABLE TO OFFER A
BETTER SOLUTION. REGARDLESS...IT APPEARS 850MB TEMPS WILL BE IN THE
+12C TO +14C RANGE WHICH WOULD SUGGEST TEMPERATURES NEAR TO
SLIGHTLY ABOVE NORMAL FOR NEXT WEEK.

&&

.AVIATION...20/00Z
ISSUED AT 630 PM CDT FRI SEP 19 2014

MAINLY VFR CONDITIONS EXPECTED...WITH SOME LOWER VFR CIGS EXPECTED
WITH A FRONTAL PASSAGE OVERNIGHT AND ASSOCIATED POSSIBILITY OF
-SHRA/-TSRA. HAVE MENTIONED VCTS FOR THE BEST CHANCES IN A 3 TO 4
HOUR PERIOD AT THE DIFFERENT TAF SITES. FRONTAL BOUNDARY WILL TAKE
ITS TIME PROGRESSING ACROSS THE CWA...AND WILL BE IN THE VICINITY
OF KOTM TOWARD THE END OF THE FORECAST PERIOD. WINDS TO SHIFT
AROUND TO THE WEST TO NORTHWEST BEHIND THE BOUNDARY AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BEERENDS
SHORT TERM...PODRAZIK
LONG TERM...KOTENBERG
AVIATION...BEERENDS
Hazardous weather outlook, Sep 19, 3:01 PM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT FRI SEP 19 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-202115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
401 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. AN
ISOLATED STRONG TO SEVERE STORM MAY OCCUR NORTH OF HIGHWAY 20
THIS EVENING...WITH HAIL THE MAIN THREAT. NON SEVERE SCATTERED
THUNDERSTORMS ARE FORECAST TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...MAINLY SOUTH OF
INTERSTATE 80. AN AFTERNOON SEVERE STORM MAY OCCUR. ADDITIONAL
THUNDERSTORM CHANCES ARRIVE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT...SATURDAY...AND NEXT WEEK.

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
September 19, 10:00 PM CST
Where
Palo Alto County, 1.01 mi E of Ruthven
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.130, -94.900

The Palo Alto County EM reported several 24 inch diameter trees downed along with several power lines down in Ruthven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535034.